Thunderstorm Wind, St. Mary'S
- When
- June 23, 6:45 PM EST
- Where
- St. Mary'S County, Mechanicsville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- 911 Call Center
- Coordinates
- 38.430, -76.730
Several trees were down along Baptist Church Road.
A trough triggered some showers and thunderstorms, and there was enough instability for an isolated storm to become severe.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LWX wrote it up.
A trough triggered some showers and thunderstorms, and there was enough instability for an isolated storm to become severe.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 23, 2:15 PM EST, 4 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Baltimore MD/Washington DC 315 PM EDT Sat Jun 23 2018 .SYNOPSIS... A warm front moving through central Virginia and southern Maryland this afternoon will continue moving northward into this evening. At the same time, low pressure will press eastward from the eastern Great Lakes. A cold front associated with this low will drop southward on Sunday, passing through region Sunday night. Canadian high pressure will return through Tuesday before migrating offshore during the middle portion of next week. && .NEAR TERM /THROUGH TONIGHT/... A warm front snakes across central Virginia, finally making progress northward as earlier forecast. However, clouds have stubbornly stuck around much of the day east of the Blue Ridge, keeping conditions cooler and limiting the instability to this point. As the warm front lifts northward, we are starting to see breaks in the clouds that have remained cloud covered much of the day. Low pressure over the lower eastern Great Lakes is making its track eastward, with a midlevel trough nearing our region from the west. This has helped nudge the aforementioned warm front northward through the CWA. Support aloft in the form of shortwave energy and jet dynamics will aid in providing lift across the area this afternoon and early evening for shower and thunderstorm development. Areas to the south and east of the I-95 corridor, and likely DC southward will have the most favorable environment for any severe storms as the best moisture, instability, and lift will reside here. MUCAPE values of 1000-1500 J/kg and SBCAPE nearing 2000 J/kg, as well as 0-6km shear values of 30-40kts will be supportive of strong to severe storms, mainly along and east of the I-95 corridor. Can't rule out the occurrence of large hail and/or a brief tornado, particularly over the areas that see the greatest destabilization and storms are able to interact with the warm front moving northward. A Slight Risk of severe storms covers areas along and east of the Blue Ridge, extending over to the Bay. Activity should wane this evening as the trough pivots off to the northeastward away from the region and flow aloft turns more zonal, with even some weak ridging building overhead towards morning. Lows tonight will range in the middle 60s to near 70 degrees. Could see some scattered occurrences of fog early Sunday morning with ground moisture where precipitation occurs today, but coverage isn't expected to be widespread. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As the low moves eastward from the Great Lakes on Sunday, a cold front will drop southward in to our region, but not likely passing through the area until Sunday night. There will be a weak shortwave trough passing to our north, and the best lift looks to remain north of the Mason Dixon as well. Still think we could see some shower and thunderstorm activity Sunday afternoon as a result, triggered by diurnal heating. Highs on Sunday will be quite warmer than today, extending in to the upper 80s to near 90 degrees, and ample humidity in the air. Activity will wane Sunday evening and that front will push through overnight with little fan fare, just a subtle shift in the wind direction towards Monday morning. Lows Sunday night again in the middle 60s to near 70 degrees in the cities. Canadian high pressure will emerge on Monday, filtering in cooler and drier conditions area wide. This will promote much more comfortable temperature and humidity levels, with near normal highs/lows Monday and Monday night. Dewpoints will be on the decline falling through the 60s during the day on Monday, reaching the 50s overnight Monday. No threat of precipitation Monday and Monday night. && .LONG TERM /TUESDAY THROUGH FRIDAY/... Canadian high pressure continues to build into the region on Tuesday, resulting in sunny skies and no rain. Northerly wind should keep temperatures below average, with highs expected to be in the low 80s. The humidity will also be much lower Tuesday. High pressure shifts off the east coast on Wednesday, starting a gradual warming trend for the rest of the week. With the flow turning more southerly on Wednesday, more moisture will be advected into the region, which should allow for some afternoon thunderstorms. Additionally, a cold front associated with a Canadian low pressure system will move across the region Wednesday night into Thursday morning. This will bring yet another chance for some showers and thunderstorms in that period. High temperatures should be back into the mid 80s. Some lingering showers and storms will be possible on Thursday, as the front continues to move out of the region. High temperatures will approach 90, as this front doesn't appear to bring a large temperature drop along with it. The front appears to stall somewhere near the region on Friday, but appears to be relatively weak. This could provide a focal point for some thunderstorm development Friday afternoon as well, but otherwise expecting a dry day. High temperatures will be into the lower 90s. && .AVIATION /19Z SATURDAY THROUGH THURSDAY/... MVFR conditions prevailing this afternoon at all terminals as a warm front this northward through the area. Scattered showers and thunderstorms developing to the west will continue moving eastward, impacting the terminals into early evening. Some storms could be strong to severe, with gusty winds being the primary threat. Outside of convective activity, southwest breezes at 10 knots or less are forecast through this evening, before turning more westerly overnight. Areas that experience showers/storms today will see possible VIS restrictions early Sunday morning due to fog. Not expecting it to be widespread, and given low predictability of areas that will see precipitation today, have left out of the TAFs for now. Later shifts can reassess this potential as things evolve overnight. Predominate VFR conditions forecast on Sunday, but there will be the potential for more isolated showers/storms in the afternoon which could bring brief restrictions to the terminals. A cold front will move through the terminals Sunday night, ushering in a subtle wind shift to the west northwest. High pressure takes hold on Monday, promoting VFR VIS/CIGs and drier conditions. With high pressure moving into the region Tuesday, expecting VFR conditions to prevail. High pressure shifts off the east coast Wednesday, bringing more moisture into the region and a chance for thunderstorms. This could lead to sub-VFR conditions for some terminals. && .MARINE... Currently, no SCA headlines in place due to light southerly winds at less than 10 knots. That being said, scattered showers and thunderstorms will impact the waters this afternoon and early evening, bringing the likelihood of Special Marine Warnings for strong gusty winds in thunderstorms. A cold front will move through the waters late Sunday, however winds are expected to remain below SCA criteria into early next week as high pressure resides overhead through Tuesday. However, as winds turn more southwesterly on Wednesday, SCA criteria gusts will be possible. && .HYDROLOGY... With the respite in rainfall over the last 12 hrs or so, the reports of flooded roads has dropped. Only isolated road closures remain and Flood warnings have been discontinued. Excess water is currently draining into the mainstem rivers, with five forecast points remain in flood. Please monitor these warnings for particular details. Precipitable water values over the area have fallen off below what was here on Friday...1.5 to 1.75 inches with approaching 2.0 inches over southern Maryland. NOTE: Data for the USGS Remington (RENV2) river gage is now coming in as of 1115 AM. Relying on manual reports for the City Dock in Fredericksburg VA as data has be intermittent this morning. && .TIDES/COASTAL FLOODING... A Coastal Flood Advisory is in effect for the DC Southwest Waterfront, Arlington County and the city of Alexandria through 9am on Sunday. Tidal departures are running 1 to 2 feet above normal, which will result in tidal flooding during the times of high tide late this afternoon and early Sunday morning. Tidal departures have been on the decline today as winds shift to the south and southwest, but they have been slower than expected. Minor tidal flooding is also possible early Sunday morning at Annapolis and Baltimore, but confidence in this occurrence is not high enough at this point for an advisory due to the declining departures. Will allow the following shift to monitor trends and issue if warranted. Tidal anomalies will continue to further decrease through Sunday in the wake of a cold front. Onshore flow will return towards the middle of next week, increasing anomalies once again. && .LWX WATCHES/WARNINGS/ADVISORIES... DC...Coastal Flood Advisory until 9 AM EDT Sunday for DCZ001. MD...None. VA...Coastal Flood Advisory until 9 AM EDT Sunday for VAZ054. WV...None. MARINE...None. && SYNOPSIS...BKF NEAR TERM...BKF SHORT TERM...BKF LONG TERM...CJL AVIATION...BKF/CJL MARINE...BKF/CJL HYDROLOGY...SMZ TIDES/COASTAL FLOODING...BKF
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 508 AM EDT Sat Jun 23 2018 ANZ530>543-DCZ001-MDZ011-013-014-016>018-508-VAZ052>057-240915- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Southern Baltimore-Prince Georges- Anne Arundel-Charles-St. Marys-Calvert-Southeast Harford- Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 508 AM EDT Sat Jun 23 2018 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and adjacent counties in central Maryland and northern Virginia as well as the District of Columbia. .DAY ONE...Today and Tonight Numerous showers and thunderstorms will cross the area late this afternoon and early this evening. Isolated severe thunderstorms with damaging wind gusts will be possible. In addition, numerous thunderstorms capable of producing strong winds will be possible over the Maryland portion of the Chesapeake Bay and tidal Potomac River. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible this afternoon and evening. MDZ003>006-501>507-VAZ025>031-036>040-050-051-501>508-WVZ050>053- 055-501>506-240915- Washington-Frederick MD-Carroll-Northern Baltimore- Extreme Western Allegany-Central and Eastern Allegany- Northwest Montgomery-Central and Southeast Montgomery- Northwest Howard-Central and Southeast Howard-Northwest Harford- Augusta-Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke- Nelson-Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Highland- Eastern Highland-Western Loudoun-Eastern Loudoun- Northern Virginia Blue Ridge-Central Virginia Blue Ridge- Hampshire-Morgan-Berkeley-Jefferson-Hardy-Western Grant- Eastern Grant-Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 508 AM EDT Sat Jun 23 2018 This Hazardous Weather Outlook is for eastern West Virginia, northern and central Virginia, and central and western Maryland with the exception of Garrett County. .DAY ONE...Today and Tonight Numerous flood reports have been received with Flood Warnings ongoing. Excess water will be draining into the rivers today with minor to moderate flooding at several forecast points. Continue to avoid flood waters and heed barricades. Numerous showers and thunderstorms will develop across the highlands this afternoon and head east of the Blue Ridge by early this evening. Isolated severe thunderstorms with damaging wind gusts will be possible, especially in the Baltimore- Washington metropolitan region. .DAYS TWO THROUGH SEVEN...Sunday through Friday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will be possible this afternoon and evening. HTS
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
646 PM EDT SAT JUN 23 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0639 PM MARINE TSTM WIND 1 SW QUANTICO 38.51N 77.30W
06/23/2018 M49 MPH PRINCE WILLIAM VA AWOS
&&
EVENT NUMBER LWX1800822
LFRThe Sterling radar (KLWX), 89 km away, was scanning. The volume nearest the first event began at 23:43 UTC.
1 thunderstorm wind. Local standard time, as filed.
Several trees were down along Baptist Church Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2018Every state in 2018This day in weather historyWarnings in Maryland, June 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 756931.